Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 6, 2018, 7:12 PM CDT for Decatur County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 6, 2018, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
621 WWUS83 KDMX 070012 SPSDMX Special Weather Statement National Weather Service Des Moines IA 712 PM CDT MON AUG 6 2018 IAZ082-083-093-094-070045- Clarke IA-Ringgold IA-Union IA-Decatur IA- 712 PM CDT MON AUG 6 2018 ...Strong storm developing in southern Iowa... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Sun Valley Lake, or 15 miles northeast of Mount Ayr, moving southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sun Valley Lake, Grand River, Ellston and Beaconsfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4088 9421 4101 9413 4094 9380 4071 9385 TIME...MOT...LOC 0011Z 292DEG 29KT 4090 9409 $$ Podrazik
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:54 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 6, 6:54 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Mon Aug 6 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 322 PM CDT Mon Aug 6 2018 The old, weak surface boundary has reached our far south/southeastern counties this afternoon, but the airmass is very shallow with elevated instability lingering across much of the area. Any diurnal thunderstorm development later this afternoon should occur just southeast of our area, and the imminent severe weather threat has moved off in that direction. However, scattered thunderstorms are currently developing to our west, across central Nebraska, and will advect eastward into our southern counties later this evening and tonight. While shear/flow fields are weak, the remaining instability justifies a marginal severe weather threat, mainly in the form of isolated wind/hail, along with locally heavy rain. This should be mostly confined to areas south of I-80, but as the night progresses we may see widely scattered showers/storms popping up further north in the still somewhat juicy airmass. This will continue during the day on Tuesday as diurnal heating, even muted by debris clouds and weak cold air advection, provides sufficient impetus for scattered shower/storm development at times. No severe weather is expected on Tuesday, but POPs have been increased to account for this scenario. .LONG TERM.../Tuesday night through Monday/ Issued at 322 PM CDT Mon Aug 6 2018 From Tuesday night through Monday the forecast is very quiet overall. We will remain beneath weak northwesterly steering flow aloft through around Thursday or Friday, meaning only a slow warming trend as the airmass in place gradually modifies, resulting in an increase of a degree or two per day in temperatures. The flow will also keep us pretty dry, with the only real chance of rain coming on Thursday into Thursday night as a weak surface trough drops across the area. Severe weather appears unlikely with this feature given the lack of upper-level forcing and only modest moisture/instability. By Friday a large, deep thermal ridge will be established over the western U.S., draping across the High Plains and placing Iowa under its eastern periphery. This will aid the slow warming trend later in the week and particularly next weekend and beyond. Meanwhile a longwave trough, initially stretching from eastern Canada down into the southeastern U.S., will retrograde as the ridge builds northeastward, eventually closing off with the resulting 500 mb low slowly approaching Iowa from the east even as the ridge builds up across the Upper Midwest and into southern Canada. Yesterday it appeared the low would only reach about the Chicago area before slowly ejecting eastward, however, today the GFS and EC are bringing it over roughly to the Mississippi River valley around Sunday before kicking it eastward. The forecast for the latter part of the weekend is thus in flux, both regarding temperatures and the potential for a few showers/storms. For now have not bit on this solution and maintained a dry forecast, but we will be monitoring the evolution of model solutions in the coming days. As of now the forecast from Friday night through Monday is dry, with daily highs in the mid 80s to lower 90s. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 653 PM CDT Mon Aug 6 2018 The primary concern through the period will be convective trends and possibly minor fog north near KALO toward daybreak. A prolonged period of showers and thunderstorms is anticipated across at least southern IA through the night. Have an extended mention of at least VCSH at both KDSM and KOTM with a period of VCTS at KOTM as well. Stronger wording is certainly possible, but will hold off on that until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Small
Hazardous weather outlook, Aug 6, 3:47 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Mon Aug 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 347 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are forecast this evening. Stronger thunderstorms will be confined to southern Iowa. There is a marginal risk for severe weather in the south through this evening. Local rainfall accumulations up to 1 inch possible with some thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms chances return Thursday and Friday. Overall severe weather threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, though rainfall reports are always appreciated.
In the hours before
Local storm report, Aug 6, 1:36 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 S HUDSON 42.41N 92.46W
08/06/2018 E4.00 INCH BLACK HAWK IA TRAINED SPOTTER
&&
BFSpecial weather statement, Aug 6, 6:23 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Des Moines IA 623 PM CDT MON AUG 6 2018 IAZ082-070030- Union IA- 623 PM CDT MON AUG 6 2018 ...Hail and Strong Winds near Creston... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over Green Valley Lake, or over Creston, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green Valley Lake State Park and Creston Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402 TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438 Podrazik
Special weather statement, Aug 6, 7:12 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 712 PM CDT MON AUG 6 2018 IAZ082-083-093-094-070045- Clarke IA-Ringgold IA-Union IA-Decatur IA- 712 PM CDT MON AUG 6 2018 ...Strong storm developing in southern Iowa... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Sun Valley Lake, or 15 miles northeast of Mount Ayr, moving southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sun Valley Lake, Grand River, Ellston and Beaconsfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4088 9421 4101 9413 4094 9380 4071 9385 TIME...MOT...LOC 0011Z 292DEG 29KT 4090 9409 Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:45 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Wayne | 60 min |
| Aug 7, 2:58 AM CDT | Special Weather Statement | DMX | Crawford | 47 min |
| Aug 7, 3:29 AM CDT | Special Weather Statement | DMX | Carroll | 46 min |
| Aug 7, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 45 min |
| Aug 7, 4:41 PM CDT | Special Weather Statement | DMX | Tama | 49 min |
| Aug 7, 4:49 PM CDT | Special Weather Statement | DMX | Humboldt | 41 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.